Alert archive / Nebraska / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Hastings, NE

March 16, 2009Greeley County, Sherman County, Valley County, Nebraska

NWS Hastings, NE issued this red flag warning at Mar 16, 2009, 4:03 AM CDT for Greeley County, Sherman County, Valley County, Nebraska. It took effect at Mar 16, 2009, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2009, 4:03 AM CDT (09:03 UTC)
In effect from
Mar 16, 2009, 1:00 PM CDT
Expired
Mar 16, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3964 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGID 160903
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
403 AM CDT MON MAR 16 2009

NEZ039-040-046-161715-
/O.NEW.KGID.FW.W.0003.090316T1800Z-090317T0000Z/
VALLEY-GREELEY-SHERMAN-
403 AM CDT MON MAR 16 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...39...40...46.

RELATIVE HUMIDITIES WILL DECREASE TO AROUND 15 PERCENT DURING THE
AFTERNOON. AT THE SAME TIME SOUTHWEST WINDS WILL INCREASE TO
AROUND 20 MPH. THIS COMBINATION WILL LEAD TO AN INCREASED FIRE
DANGER RISK DURING THE AFTERNOON. SHOULD A WILDFIRE
START...EXPLOSIVE FIRE GROWTH IS POSSIBLE. BURNING SHOULD BE
AVOIDED THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS83 KGID 161648
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1148 AM CDT MON MAR 16 2009

NEZ039-040-046-170000-
/O.CON.KGID.FW.W.0003.090316T1800Z-090317T0000Z/
VALLEY-GREELEY-SHERMAN-
1148 AM CDT MON MAR 16 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...39...40...46.

RELATIVE HUMIDITIES WILL FALL TO AROUND 15 PERCENT DURING THE
AFTERNOON. THE COMBINATION OF LOW RELATIVE HUMITIES...DRY
FUELS...AND WEST TO SOUTHWEST WINDS OF 20 MPH WILL LEAD TO AN
INCREASED FIRE DANGER RISK THIS AFTERNOON AND EVENING. SHOULD A
WILDFIRE START... EXPLOSIVE FIRE GROWTH IS POSSIBLE. BURNING
SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS83 KGID 162351
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT MON MAR 16 2009

NEZ039-040-046-170100-
/O.EXP.KGID.FW.W.0003.000000T0000Z-090317T0000Z/
VALLEY-GREELEY-SHERMAN-
651 PM CDT MON MAR 16 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...39...40...46.

WIND SPEEDS HAVE DECREASED...AND RELATIVE HUMIDITY LEVELS WILL
CONTINUE TO RISE THIS EVENING. THEREFORE...THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 16, 3:55 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 16, 3:55 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
355 AM CDT MON MAR 16 2009

.DISCUSSION...MAIN FORECAST CONCERNS WILL BE TEMPERATURES AND FIRE
WEATHER CONCERNS TODAY.

SATELLITE SHOWS SOME CIRRUS CLOUDS SPREADING INTO THE REGION...BUT
THEY TEND TO DISSIPATE AS THEY MOVE INTO THE AREA. EXPECT THAT SKIES
WILL CONTINUE TO BE MOSTLY CLEAR THROUGH THE DAY. WINDS SHOULD TURN
TO THE WEST AND ALLOW TEMPERATURES TO WARM TO NEAR RECORD HIGHS THIS
AFTERNOON. THE WEST WINDS WILL ALSO BRING IN DRIER AIR THIS
AFTERNOON AND WITH WINDS AROUND 20 MPH DURING THE AFTERNOON AND
RELATIVE HUMIDITY LEVELS DROPPING TO LESS THAN 20 PERCENT WILL HAVE
A RED FLAG WARNING OUT FOR A FEW COUNTIES IN CENTRAL NEBRASKA.

MILD TEMPERATURES WILL CONTINUE THROUGH THE NIGHT. A COLD FRONT WILL
APPROACH THE AREA LATE TONIGHT AND MOVE THROUGH THE FORECAST AREA BY
MID AFTERNOON ON TUESDAY. COOLER AIR MOVES INTO THE AREA LATE IN THE
AFTERNOON ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA. THE
COOLER AIR WILL STILL BE WARMER THAN AVERAGE. COOLER TEMPERATURES
CONTINUE ACROSS THE ENTIRE FORECAST AREA AS COOL HIGH PRESSURE
SETTLES INTO THE AREA. IN ADDITION TO THE COOLER AIR...THERE IS A
BAND OF MOISTURE THAT MOVES THROUGH THE AREA INCREASING THE CLOUDS
TUESDAY NIGHT AND WEDNESDAY. MADE NO CHANGES TO THURSDAY AND
BEYOND.

&&

.PREV DISCUSSION... /ISSUED 1058 PM CDT SUN MAR 15 2009/

AVIATION...THE 06Z TAF PERIOD IS EXPECTED TO REMAIN VFR WITH ONLY
A FEW PASSING HIGH CLOUDS AT TIMES DURING THE PERIOD. THERE
REMAINS A SMALL CHANCE OF LIGHT FOG OR HAZE TOWARDS 11Z...BUT
AGAIN OPTED TO LEAVE IT OUT OF THE FORECAST FOR NOW. WINDS FROM THE
SOUTH/SOUTHEAST TONIGHT WILL TURN MORE TOWARDS THE SOUTHWEST ON
MONDAY...AND BECOME GUSTY BY AFTERNOON. WINDS SHOULD AGAIN
DIMINISH BY EARLY MONDAY EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR NEZ039-040-046.

KS...NONE.
&&

Nearby

Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.